Log in
Thyroid UK
100,830 members114,598 posts

Link between levothyroxine and anxiety

I'm on 50mg levothyroxine. My TSH was 5.5 and T4 11 when I started it in November. I'd been feeling really exhausted and been gaining weight, with some other symptoms. I have ongoing issues with anxiety and occasional panic attacks. I changed my SSRI from citalopram to sertraline after reducing my citalopram dosage to 5mg and it not working out in oct. Initially 50mg of sertraline made my anxiety much better but its slowly become worse. My dose of sertraline has been upped to 100mg and I am a bit better but still feel an underlying anxiety. I wondered if anyone else has experience of this? I know anxiety can be a side effect of levothyroxine. I thought this might be just if you're on too high a dose? I'd appreciate any experiences as I don't really feel like my GP has time to explore these things in appointments.

14 Replies
oldestnewest

I would think it was more likely to be your hypothyroidism causing your anxiety. Do you have a copy of your latest labs? If so, post them here, with ranges. How much levo are you taking?

1 like
Reply

50 micrograms of levo I think the dose is micro grams. My TSH was 2.81 in Jan. That's all that was tested.

Reply

Sorry, yes, you said that at the beginning. :)

Well, that TSH is too high, so you are under-medicated. 50 mcg is just a starter dose. You should have been retested six weeks after starting it, and your dose increased to 75 mcg. Did your doctor say that 2.81 was OK? It isn't. The aim of thyroid hormone replacement is to get the TSH down to 1 or under, and your FT4 and FT3 up in the top half of the range, to a place that makes you feel well. I take it s/he didn't even test those. You have a doctor that doesn't know how to treat hypo correctly, so that is the most likely cause of your anxiety, I'm afraid.

2 likes
Reply

Thanks for your replies. Yes she did say that was OK. 😣

And yes also didn't test the other things! Unfortunately my TSH level was rising I was feeling rubbish but several doctors said I was fine as my level was below 5 even though it has consistently risen over a year and a half. So even getting the levothyroxine felt like a win! She retested after 3 months which was when I got the 2.81. How often should I be looking to have my levels tested? My concern is that as she is a GP and I'm not she'll just say she's following the guidelines. But from what you and others are saying the guidelines are just rationing?!

Reply

I expect she will say she's following the guidelines. But, that's just it, guidelines are not the same as rules. She can use her own discretion, but I don't suppose she knows enough about thyroid. In any case, I do believe the guidelines say that the TSH should be down to 1, and not just anywhere within the ranges.

You should be retested six weeks after any alteration to your dose. And, the dose then adjusted. But, you are only over-medicated if your FT3 is over-range, and your doctor should not be dosing by the TSH. I don't even think she's understood the guidelines, so you need to keep nagging until she understands that her treatment is inadequate. You are still feeling ill, and the purpose of treatment is to make you feel better. :)

2 likes
Reply

If you want to know what levels of TSH are found in healthy people, read this post :

healthunlocked.com/thyroidu...

People with hypothyroidism usually need TSH to be lower than that of healthy people to have any chance of feeling even slightly well. Your TSH of 2.81 is well above that of the majority of healthy people.

1 like
Reply

Anxiety is common when still hypothyroid

As others have said TSH is too high for someone on Levothyroxine

50mcg Levothyroxine is only a starter dose. It should be increased in 25mcg steps until TSH is under 2, FT4 in top third of range and FT3 at least half way in range

Just testing TSH is completely inadequate

Official NHS guidelines saying TSH should be between 0.2 and 2.0 when on Levothyroxine

(Many of us need TSH nearer 0.2 than 2.0 to feel well)

See box

Thyroxine replacement in primary hypothyroidism

pathology.leedsth.nhs.uk/pa...

For full Thyroid evaluation you need TSH, FT4 and FT3 plus both TPO and TG thyroid antibodies tested. Also extremely important to test vitamin D, folate, ferritin and B12

Low vitamin levels are extremely common, especially if Thyroid antibodies are raised. Low vitamins also tend to lower TSH

Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and fasting. Do not take Levothyroxine dose in the 24 hours prior to test, delay and take immediately after blood draw. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, best not mentioned to GP or phlebotomist)

Is this how you do your tests?

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies or all vitamins

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have special offers, Medichecks usually have offers on Thursdays, Blue Horizon its more random

If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease).

About 90% of all hypothyroidism in Uk is due to Hashimoto's.

Low vitamins are especially common with Hashimoto's. Food intolerances are very common too, especially gluten. So it's important to get TPO and TG thyroid antibodies tested at least once .

Link about thyroid blood tests

thyroiduk.org/tuk/testing/t...

Link about antibodies and Hashimoto's

thyroiduk.org.uk/tuk/about_...

thyroiduk.org.uk/tuk/about_...

List of hypothyroid symptoms

thyroiduk.org.uk/tuk/about_...

cks.nice.org.uk/hypothyroid...

The initial recommended dose is:

For most people: 50–100 micrograms once daily, preferably taken at least 30 minutes before breakfast, caffeine-containing liquids (such as coffee or tea), or other drugs.

* This should be adjusted in increments of 25–50 micrograms every 3–4 weeks according to response. The usual maintenance dose is 100–200 micrograms once daily.

Suggest you see GP to request 25mcg dose increase in Levothyroxine and fr vitamins and thyroid antibodies to be tested

Bloods should be retested 6-8 weeks after each dose increase

2 likes
Reply

Thanks loads of into to read! I'm sure others have dealt with this... how do you convince your GP that your TSH is too high? I feel like she will just think I've been googling too much!

Reply

I do have low vitamin D too

Reply

I'm so sorry that your having these awful symptoms . You might still be hypo like the posts by greygoose and SlowDragon are suggesting as well as humanbean . I would also suggest that your Dr run labs to check your Iron levels /ferritin . Anxiety and panic attacks can be from low Iron/ferritin too .

Best wishes .

1 like
Reply

So sorry to hear you’re struggling. I was just like you - was put on Citalopram, Venlafaxine and Sertraline, one after the other, for anxiety and panic attacks. As I’d been having a difficult time anyway my Dr managed to convince me that I was having a breakdown!! I wasn’t convinced so started doing the research on here and on Thyroid Hub UK and realised that I probably had an adrenal problem that needed addressing, along with low ferritin, Vit D, Bit B12 and so on (all thyroid related).

I was completely overwhelmed by my findings and was lucky enough to find a functional doctor who has turned my life round. I’m now off the Sertraline, having worked hard at getting everything else back to optimal levels first. The anxiety is still there in the background but is now controllable, and I have my life back.

My advice is to listen to what these wonderful people have to say, and learn! It is not the levothyroxine causing the anxiety but the disease itself and the management thereof! You’ll soon get the hang of it and feel 100 times better knowing that there are oodles of others out there with, or have experienced the same problems you are currently experiencing. Good luck, chin up . . . the adventure begins, hopefully eventually without the SSRI!!!

2 likes
Reply

Yeah I do have low ferratin too... I didn't know this could cause anxiety

Reply

On reading through Actavis Levothyroxine information sheet, it advises Sertraline is one of the drugs that may affect the way Levothyroxine works - it might be worth mentioning this to your doctor.

1 like
Reply

Good advice here about ferritin and Vitamin D.

I have 'anxiety' but it's getting better. Often it isn't serotonin that we need, but maybe dopamine, so the standard SSRI's may not always work. Optimizing your nutrition/vitamins and thyroid will help, it can be a circular thing!

Reply

You may also like...